Iowa, 2022

Damaging Winds in Iowa, July 23, 2022

July 23, 2022 · NWS OAX · 4 events in 3 counties and zones

Storms developed in the warm sector of a system resulting in widespread wind damage with peak winds nearly reaching 90 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Storms developed in the warm sector of a system resulting in widespread wind damage with peak winds nearly reaching 90 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 23, 5:37 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 23, 5:37 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
637 PM CDT Sat Jul 23 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 330 PM CDT Sat Jul 23 2022

Some of the season's hottest temps are building across the area
this afternoon. Temps have hit 100 at Fremont, Lincoln, and OAFB,
and the heat indices has beat that number at all locations. It
looks like Fremont, NE is in the lead with a heat index of
107.2F.

The primary concern through the short-term forecast will be the
threat of severe weather this evening. Surface analysis has a warm
front stretched along the IA/MN state line and a surface low near
Wagner, SD. From that front, a cold front stretches across central
Nebraska. The front will likely initiate another round of
thunderstorms this evening as it plods east.

Ahead of the front, PWAT values are at or over 2". The WPC has
forecast a 5% chance of flash flooding over much of the area for
this evening. With dry soil and progressive storm motion,
widespread flooding won't be an issue. CAPE values near 2000 J/kg
and shear over 50 knots will allow for the development of
supercells in northeastern Nebraska around, perhaps, 5:00 PM.
Lapse rates are more than sufficient.

Expect supercells to develop into a broken line as they quickly
push east this evening. Parameter space looks best north of the
Platte River in Nebraska and I-80 in Iowa.

The severe weather threat should be north and east of this area
by sunset, though scattered thundershowers may linger overnight.

The threat for severe weather will be gone on Sunday, but some
weak convection could linger through the lunch hour where KS/NE
meet and where IA/MO bump up against each other. Significantly
cooler conditions fill in behind the front. Highs will be 10-15
degrees cooler than today, leaving them close to seasonal means.
Dewpoints will still be a bit sticky, but they too will have
slipped.

Monday will be the coolest day of the forecast under mostly
cloudy skies, especially over the southern half of the area. Highs
will range from the mid-80s near SD and mid-70s south of I-80.

A shortwave crossing the Rockies on Sunday may produce a few
storms/showers in the southern CWA on Monday night as the LLJ
ramps up and pushes the front farther north. Have pushed POPs
into likely category there. Maybe a half inch of QPF can knock
back the drought in SW Iowa where POPs are highest.

Another cold front will sweep through Tuesday night. POPs will be
likely in southwest Iowa once again.

The ridging that's kept thing so hot over the past week remains
over the western CONUS, but with a closed low spinning over the
Hudson Bay, our flow will be occasionally zonal and northwesterly.
This busier pattern and its reinforcing shots of cooler air will
help keep the heat out west and keep our temps at or below normal
through the week. This is good news for our drought conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 629 PM CDT Sat Jul 23 2022

Primary aviation concern is ongoing convection across eastern
Nebraska. These storms are capable of producing 70 mph wind gusts
and ping pong sized hail. Storms and rain showers should be clear
of the forecast area by 04Z.

A strong cold front will quickly follow the line of storms which
will lead to a wind shift to the northwest and eventually north-
northeast. Winds behind the front are not expected to be gusty and
sustained wind speeds should be 10 kts or less.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

IA...Heat Advisory until 8 PM CDT this evening for IAZ043-055-056-069-
     079-080-090-091.

&&

DISCUSSION...Nicolaisen
AVIATION...Fajman
Hazardous weather outlook, Jul 23, 2:43 PM CST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
343 PM CDT Sat Jul 23 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
343 PM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

A Heat Advisory will be in place from 1 PM to 8 PM today for hot
and muggy conditions that may cause heat related illnesses. Heat
indices as high as 108 degrees are expected.

Thunderstorms are expected this evening, with severe
thunderstorms possible between 5 PM and 9 PM. The primary threats
with any severe storms would damaging wind gusts to 70 mph and
hail to the size of golf balls.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Periods of thunderstorm activity are possible in the region
between Sunday night and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today, but reports of
severe weather are still appreciated.

In the hours before

Local storm report, Jul 23, 5:57 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
657 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     4 NW ALBION             41.73N 98.06W
07/23/2022  M56 MPH          BOONE              NE   PUBLIC

&&

TSN
Local storm report, Jul 23, 5:59 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
659 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     4 NW ALBION             41.73N 98.06W
07/23/2022  M56 MPH          BOONE              NE   AWOS

            CORRECTS (FOR SOURCE) PREVIOUS TSTM WND GST
            REPORT FROM 4 NW ALBION.

&&

TSN
Local storm report, Jul 23, 6:16 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
716 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     2 N CRESTON             41.74N 97.37W
07/23/2022  E60 MPH          PLATTE             NE   TRAINED SPOTTER

&&

TSN
Local storm report, Jul 23, 6:19 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
719 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND GST     3 SSW NORFOLK           41.99N 97.44W
07/23/2022  M59 MPH          MADISON            NE   ASOS

&&

TSN
Local storm report, Jul 23, 6:48 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
748 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND GST     3 SSW NORFOLK           41.99N 97.44W
07/23/2022  M60 MPH          MADISON            NE   ASOS

            UPDATES PREVIOUS TSTM WND GST REPORT FROM 3
            SSW NORFOLK.

&&

PF
Special weather statement, Jul 23, 7:07 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Omaha/Valley NE
807 PM CDT Sat Jul 23 2022

IAZ043-055-056-069-NEZ015-033-034-042>045-050>053-240300-
Monona-Harrison-Shelby-Pottawattamie-Thurston-Cuming-Burt-Platte-
Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Including the cities of Onawa, Mapleton, Missouri Valley,
Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Pender, Macy,
Walthill, Winnebago, West Point, Wisner, Tekamah, Oakland, Lyons,
Decatur, Columbus, Schuyler, Fremont, Blair, David City, Wahoo,
Ashland, Yutan, Omaha, Bellevue, Papillion, and La Vista
807 PM CDT Sat Jul 23 2022

...STRONG WINDS POSSIBLE FROM COLLAPSING THUNDERSTORMS...

Thunderstorms will continue this evening, largely remaining below
severe limits. However, as the thunderstorms collapse, they may
produce occasional wind gusts up to 50 mph.

People should monitor the weather situation closely. Listen for
possible warnings, and be prepared to take appropriate action
should severe weather threaten.

CA

The radar

The Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
July 23, 7:25 PM CST
Where
Harrison County, 2.07 mi N of River Sioux
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.830, -96.050

COOP Observer estimated wind gusts at 65 to 70 mph with tree damage in the area.

Thunderstorm Wind, Harrison

When
July 23, 7:30 PM CST
Where
Harrison County, 0.69 mi S of Mondamin
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.710, -96.020

Emergency management relayed report of destroyed homes due to downed large trees.

Thunderstorm Wind, Monona

When
July 23, 7:33 PM CST
Where
Monona County, 1.24 mi SE of Moorhead
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.920, -95.850

Law enforcement reported trees and branches down.

Thunderstorm Wind, Shelby

When
July 23, 8:03 PM CST
Where
Shelby County, 0.52 mi W of Corley
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.580, -95.340

Harlan Airport AWOS measured a peak wind gust of 63 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038865, 1038866, 1038867, 1038868.